Alert archive / California / Wind Advisories in 2024

Wind Advisory 9, NWS Sacramento, CA

February 18, 2024

NWS Sacramento, CA issued this wind advisory at Feb 18, 2024, 1:45 AM PST. It took effect at Feb 18, 2024, 4:00 PM PST. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2024, 1:45 AM PST (09:45 UTC)
In effect from
Feb 18, 2024, 4:00 PM PST
Expired
Feb 20, 2024, 1:00 AM PST
In force
33 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

122 
WWUS76 KSTO 180945
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
145 AM PST Sun Feb 18 2024

CAZ015>019-063-066>069-190000-
/O.NEW.KSTO.WI.Y.0009.240218T2100Z-240219T1200Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Mountains Southwestern Shasta County to Western Colusa County-
Northeast Foothills/Sacramento Valley-Motherlode-
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
Modesto, Alder Springs, Paradise, Grass Valley, Jackson, Chester,
Quincy, and Blue Canyon
145 AM PST Sun Feb 18 2024

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM PST
MONDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Sacramento Valley, Carquinez Strait and Delta, Northern
  San Joaquin Valley, Mountains Southwestern Shasta County to
  Western Colusa County, Northeast Foothills/Sacramento Valley,
  Motherlode, Western Plumas County/Lassen Park and West Slope
  Northern Sierra Nevada.

* WHEN...From 1 PM this afternoon to 4 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
948 
WWUS76 KSTO 182037
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
1237 PM PST Sun Feb 18 2024

CAZ015-016-066-191300-
/O.NEW.KSTO.HW.A.0001.240219T1700Z-240220T0500Z/
/O.EXT.KSTO.WI.Y.0009.240219T0000Z-240220T1200Z/
Northern Sacramento Valley-Central Sacramento Valley-
Northeast Foothills/Sacramento Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, and Paradise
1237 PM PST Sun Feb 18 2024

...WIND ADVISORY NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM
PST TUESDAY...
...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

* WHAT...For the Wind Advisory, southeast winds 25 to 35 mph with
  gusts up to 50 mph expected. For the High Wind Watch, south
  winds 30 to 40 mph with gusts up to 50 to 60 mph are possible.

* WHERE...Northern Sacramento Valley, Central Sacramento Valley 
  and Northeast Foothills/Sacramento Valley Counties.

* WHEN...For the Wind Advisory, from 4 PM this afternoon to 4 AM 
  PST Tuesday. For the High Wind Watch, from Monday morning 
  through Monday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Strongest winds expected late Monday
  morning through early Monday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

CAZ017>019-063-067>069-191300-
/O.EXT.KSTO.WI.Y.0009.240219T0000Z-240220T1200Z/
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Mountains Southwestern Shasta County to Western Colusa County-
Motherlode-Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Sacramento, Fairfield/Suisun, Stockton, 
Modesto, Alder Springs, Grass Valley, Jackson, Chester, Quincy, 
and Blue Canyon
1237 PM PST Sun Feb 18 2024

...WIND ADVISORY NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM
PST TUESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Sacramento Valley, Carquinez Strait and Delta, 
  Northern San Joaquin Valley, Mountains Southwestern Shasta 
  County to Western Colusa County, Northeast 
  Foothills/Sacramento Valley, Motherlode, Western Plumas 
  County/Lassen Park and West Slope Northern Sierra Nevada.

* WHEN...From 4 PM this afternoon to 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds expected Sunday evening and
  early Monday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
826 
WWUS76 KSTO 191005
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
205 AM PST Mon Feb 19 2024

CAZ015-016-066-200000-
/O.CAN.KSTO.HW.A.0001.240219T1700Z-240220T0500Z/
/O.CON.KSTO.WI.Y.0009.000000T0000Z-240220T1200Z/
Northern Sacramento Valley-Central Sacramento Valley-
Northeast Foothills/Sacramento Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, and Paradise
205 AM PST Mon Feb 19 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Northern and Central Sacramento Valley and Northeast
  Foothills/Sacramento Valley.

* WHEN...Until 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ017>019-063-067>069-200000-
/O.CON.KSTO.WI.Y.0009.000000T0000Z-240220T1200Z/
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Mountains Southwestern Shasta County to Western Colusa County-
Motherlode-Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Sacramento, Fairfield/Suisun, Stockton, 
Modesto, Alder Springs, Grass Valley, Jackson, Chester, Quincy, 
and Blue Canyon
205 AM PST Mon Feb 19 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Southern Sacramento Valley, Carquinez Strait and Delta,
  Northern San Joaquin Valley, Mountains Southwestern Shasta
  County to Western Colusa County, Motherlode, Western Plumas
  County/Lassen Park and West Slope Northern Sierra Nevada.

* WHEN...Until 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects.  
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
870 
WWUS76 KSTO 192320
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
320 PM PST Mon Feb 19 2024

CAZ019-200030-
/O.CAN.KSTO.WI.Y.0009.000000T0000Z-240220T1200Z/
Northern San Joaquin Valley-
Including the cities of Stockton and Modesto
320 PM PST Mon Feb 19 2024

...WIND ADVISORY IS CANCELLED...

Winds will continue to weaken throughout the night. Please
remain cautious while traveling as breezy conditions continue this
evening. 

$$

CAZ015>018-063-066>069-201200-
/O.CON.KSTO.WI.Y.0009.000000T0000Z-240220T1200Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Mountains Southwestern Shasta County to Western Colusa County-
Northeast Foothills/Sacramento Valley-Motherlode-
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, 
Alder Springs, Paradise, Grass Valley, Jackson, Chester, Quincy, 
and Blue Canyon
320 PM PST Mon Feb 19 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Northern and Central Sacramento Valley and Northeast 
  Foothills/Sacramento Valley.

* WHEN...Until 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
194 
WWUS76 KSTO 200900
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
100 AM PST Tue Feb 20 2024

CAZ015>018-063-066>069-201000-
/O.CAN.KSTO.WI.Y.0009.000000T0000Z-240220T1200Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Mountains Southwestern Shasta County to Western Colusa County-
Northeast Foothills/Sacramento Valley-Motherlode-
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, 
Alder Springs, Paradise, Grass Valley, Jackson, Chester, Quincy, 
and Blue Canyon
100 AM PST Tue Feb 20 2024

...WIND ADVISORY IS CANCELLED...

Winds will continue to decrease across the region overnight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Feb 17, 1:51 PM PST, 11 hours 54 minutes earlier.

Area forecast discussion, Feb 17, 1:51 PM PST, 11 hours 54 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
151 PM PST Sat Feb 17 2024

.Synopsis...
Active weather returns today into next week. Rain, isolated
thunderstorms, moderate to heavy mountain snow, and gusty winds
are expected at times throughout the holiday weekend. Heaviest
precipitation Sunday night into Monday.

&&

.Discussion...
Storm 1 is ongoing with widespread light rain moving in from the
west. The heaviest portion of this rain will be this evening with
isolated chances of thunderstorms (10-20% chance) this afternoon
and evening. Impacts with this will be small hail, lightning,
brief heavy rain, and gusty winds. This will be the weaker of the
two systems with only minor rain impacts expected. Snow with this
system will also be meager with only 4-8 inches above 6000 feet
and up to foot in higher elevations. A Winter Weather Advisory is
in effect for the Sierra through 10 AM Sunday morning as periods
of difficult travel is expected. Additionally, there will be gusty
south winds up to 30 to 40 MPH in the Valley this afternoon and
evening. A Wind Advisory is in effect from 2PM this afternoon
through 10 PM this evening for the Sacramento and Northern San
Joaquin Valleys, northeast foothills, and Motherlode areas. There
will be brief lull in conditions late tonight through early Sunday
morning with only light mountain snowfall. Conditions become more
active again Sunday afternoon as rain and mountain snow returns
with periods of moderate to heavy rain and snow through Tuesday
night.

This will be a stronger system bringing heavy snow, moderate to
heavy rain, isolated thunderstorms, and gusty winds into early
next week. Upper levels show a closed low moving off the coast of
NW California that will help support active weather through
Tuesday with troughing projected to remain along the coast into
Wednesday morning. With that being said, a Winter Storm Warning
has been issued for Western Plumas County/Lassen Park and West
Slope Northern Sierra Nevada including Interstate 80 over Donner
Pass, Highway 50 over Echo Summit and Highway 88 over Carson Pass
from 4 PM Sunday to 10 AM Wednesday. Total snow accumulations of 1
to 2 feet above 5500 feet expected with up to 3 to 4 feet at
higher elevations. Snow levels will initially be 6500 to 7500
feet, but lowering to 5000 to 6000 feet by Monday morning. NBM
probabilities show a 30-60% chance of amounts greater than 2
feet, up to 90% in the highest elevations. Concurrently, gusty
winds up to 55 MPH will occur over the mountains leading to
reduced visibility and difficult to impossible travel conditions.
Mountain travel is discouraged with snow covered roads, chain
controls and road closures possible.

Widespread moderate to heavy precipitation will bring concerns for
minor flooding of urban and poor drainage areas, slick roads,
longer than normal travel times, and moderate rises on rivers and
streams. A Flood Watch has been issued from Sunday afternoon
through Wednesday morning for much of the Valley, foothills and
Coast Range. From Sacramento to Redding, there is a 40-75% chance
of seeing 2 inches or greater, increasing as you move northward up
the Valley. In the foothills, there is a 50-90% chance of 3 inches
or more with highest chances northwest of I-80 to Chico.
Thunderstorms look to enhance this threat with models continue to
suggest an active convective afternoon and evening on Sunday and
Monday with Sunday afternoon to Monday afternoon showing the
strongest convective signal. NBM probability shows 20-40% chances
of thunderstorm development during this period so be sure to
remain weather aware each afternoon and evening.

Periods of gusty southerly winds are expected stronger than today
for Sunday, and winds are trending stronger for the second storm
compared to the first one. The NBM shows a 50-90% probability of
wind gusts greater than 40 mph on Sunday and Monday, with a 40-80%
probability of wind gusts greater than 47 mph on Monday. The most
susceptible area with recent forecast runs are areas along and
east of I-5 from Sacramento to Modesto and portions of the
foothills northeast of Chico. Gusty southerly winds may cause
loose objects to blow around, create difficult driving conditions
for high profile vehicles, and bring down tree branches. Plan
ahead for impactful weather over the next several days, and always
check the weather forecast and road conditions before heading out
the door!

DA/DR
&&

.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)...

Ensembles and clusters depict the area of upper-level troughing
moving across the state on Wednesday as it weakens resulting in a
few early morning showers over the western half of the Valley and
foothills, along with lingering mountain snow showers. These are
expected to taper off by the afternoon with total precipitation
amounts under a 0.25" and mountain snow amounts less than 1.00".

Dry weather returns Thursday, Friday, and early Saturday as an
area of upper- level ridging moves in early Thursday morning.
Starting Thursday, we'll begin to see a gradual warming trend
through the weekend. Valley high temperatures look to be in the
mid 60s, with highs in the mid 50s to low 60s across the foothills
and 40s-50s in the mountains.

&&

.AVIATION...

Widespread periods of MVFR/IFR conditions are expected today due
to showers making their way across Northern California. Local
areas of LIFR over the mountains are expected as well in
associated with mountain snow showers through 18Z Sunday with
precipitation in the Valley ending around 12Z Sunday. Snow levels
will be between 5500-6500ft. South Valley winds sustained 15 to
20 kts with local gusts up to 35 kts through 10Z Sunday with gusts
over the mountains up to 40 kts. Additionally, there is a 10-20%
chance of isolated thunderstorms after 00Z Sunday.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 4 PM to 10 PM PST this evening for Carquinez
Strait and Delta-Central Sacramento Valley-Motherlode-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Northern
San Joaquin Valley-Southern Sacramento Valley.

Flood Watch from Sunday evening through late Tuesday night for
Carquinez Strait and Delta-Central Sacramento Valley-Motherlode-
Mountains Southwestern Shasta County to Western Colusa County-
Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-
Northern San Joaquin Valley-Southern Sacramento Valley.

Winter Weather Advisory until 4 AM PST Sunday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

Winter Storm Warning from 4 PM Sunday to 10 AM PST Wednesday for
West Slope Northern Sierra Nevada-Western Plumas County/Lassen
Park.

&&

In the hours before

Local storm report, Feb 17, 8:10 PM PST, 5 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Sacramento CA
810 PM PST Sat Feb 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     Flood            3 ESE Corning           39.91N 122.12W
02/17/2024                   Tehama             CA   Dept of Highways

            CHP reported roadway flooding along Hall
            road / Loleta Ave, approximately 5 inches of
            water across roadway.

&&

JTW
Local storm report, Feb 17, 9:44 PM PST, 4 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Sacramento CA
944 PM PST Sat Feb 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     Flood            1 SSE Raley Field       38.56N 121.51W
02/17/2024                   Sacramento         CA   Dept of Highways

            CHP reported heavy roadway flooding,
            approximately 4 inches deep at I5 S / US50
            E, blocking lanes 1 & 2.

&&

JTW

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 12:37 PM PSTHigh Wind WatchSTO13 hr

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.